Iowa, 2008

Hail and Damaging Winds in Iowa, June 15, 2008

June 15, 2008 · NWS DMX · 17 events in 9 counties and zones

A cold front moved southward into Iowa during the day on the 15th. Moisture transport was strong with dew points reaching the 65 to 70 F.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
$15,000
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front moved southward into Iowa during the day on the 15th. Moisture transport was strong with dew points reaching the 65 to 70 F. range over southern Iowa. The atmosphere became quite unstable with MUCAPE reaching 2000 to 3000 J/kg ahead of the cold front. The lifted index fell to -5 to -9 C. The environment had more shear than the night before with 35 to 50 kts of effective shear. The freezing level had risen to nearly 12,000 feet, with CAPE in the 400 to 600 J/kg in the -10 to -30 C. layer of the atmosphere. In spite of this, the primary mode of severe weather was high winds. The downdraft CAPE was between 700 and 1000 J/kg. Winds of around 60 MPH were common with the storms. One gust to 70 MPH occurred in Decatur County in the Leon area. Many of the storms produced some hail, however for the most part it was below severe levels with a few reports of nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 15, 5:42 AM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 15, 5:42 AM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
642 AM CDT SUN JUN 15 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
CONCERNS TODAY CENTER AROUND ONGOING CONVECTION...AND THEN CHANCES
OF REDEVELOPMENT TODAY INTO THIS EVENING. LINE OF STORMS JUST
PUSHING OUT OF CWA...DEVELOPED ALONG NOSE OF WEAK LLJ PUSHING INTO
NE IOWA AND THETA-E RIDGE ORIENTED INTO THE SAME PLACE. EXPECT
CONTINUED EASTWARD PROGRESSION...WITH LITTLE DEVELOPMENT BEHIND THE
MAIN CLUSTER THROUGH THE NEXT FEW HOURS. PRE-FRONTAL SFC TROUGH
SITUATED LAKE SUPERIOR SOUTHWESTWARD THROUGH NW IOWA INTO ERN NE/WRN
KS. THIS AXIS TO SHIFT SOUTHEAST THROUGH THE MORNING...WITH
ADDITIONAL CONVECTION DEVELOPING ALONG THAT AXIS AS SHORTWAVE TROUGH
DROPS SOUTHEAST THROUGH THE NORTHERN PLAINS INTO THE MID-MISSOURI
VALLEY BY THIS AFTERNOON IN QUICK NORTHWEST FLOW PATTERN ALOFT.
MOISTURE TRANSPORT ORIENTED RIGHT INTO SOUTHWEST PORTION OF
CWA...WITH GOOD MOISTURE CONVERGENCE SHOWING UP ALONG THE SFC
BOUNDARY ACROSS THE ENTIRE SOUTHERN CWA. DEEP LAYER SHEAR 40 TO 50
KTS...WITH 0-1KM SHEAR DECREASING FROM AROUND 15-20 KTS THIS MORNING
TO AROUND 5 TO 10 KTS THIS AFTERNOON. AS FRONTAL BOUNDARY SAGS
SOUTHWARD INTO NRN MO BY LATE AFTERNOON INTO EARLY EVENING...BEST
CHANCE FOR SEVERE SHOULD BE BY LATE MORNING INTO THE MID AFTERNOON
HOURS. HOWEVER MUCAPE STILL DECENT THROUGH THE EVENING HOURS...SO
EXPECT CHANCE FOR LINGERING STORMS THROUGH 06Z. MODERATE RISK ACROSS
THE AREA MAINLY FOR HAIL AND DAMAGING WIND THREAT.
HIGH PRESSURE THEN TO BUILD INTO THE AREA THROUGH MIDWEEK...WITH DRY
CONDITIONS EXPECTED. COOLER TEMPERATURES ALSO EXPECTED WITH HIGHS
MAINLY IN THE 70S DUE TO NORTHWEST FLOW PATTERN ALOFT. NEXT CHANCE
FOR THUNDERSTORMS WILL CONTINUE THURSDAY INTO THURSDAY NIGHT AS AN
UPPER TROUGH DIGS INTO THE NORTHERN PLAINS AND DROPS SOUTHEASTWARD
THAT NIGHT. UPPER RIDGING THEN EXPECTED INTO THE UPCOMING WEEKEND.

&&

.AVIATION...15/12Z
VFR CONDITIONS ANTICIPATED OVER THE NORTHERN TAF SITES THROUGH MUCH
OF THE PERIOD. BIGGER ISSUE WILL BE THUNDERSTORM CHANCES NEAR DSM
AND OTM TODAY. A FEW STRONG STORMS IN THIS REGION ANTICIPATED. ALL
LOCATIONS THEN ANTICIPATED TO BE VFR BY THIS EVENING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FORECAST...ALBRECHT
AVIATION...DONAVON
Hazardous weather outlook, Jun 15, 4:31 AM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
531 AM CDT SUN JUN 15 2008

IAZ061-062-072>075-081>086-092>097-161000-
JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-
LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
531 AM CDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
MORNING HOURS INTO THE AFTERNOON. AT THIS TIME SEVERE WEATHER IS
NOT ANTICIPATED...BUT CANNOT BE COMPLETELY RULED OUT. WIDESPREAD
HEAVY RAIN IS NOT ANTICIPATED...BUT BRIEF PERIODS OF HEAVY RAIN
CAN BE EXPECTED WITH ANY THUNDERSTORM ACTIVITY.

NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS CENTRAL IOWA.
FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST THURSDAY THROUGH
FRIDAY NIGHT. THE CHANCE OF SEVERE WEATHER IS UNCERTAIN AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ037>039-044>050-057>060-070-071-161000-
HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-
MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
531 AM CDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
MORNING THROUGH THIS EVENING. THE GREATEST CHANCES FOR
THUNDERSTORMS IS DURING THE AFTERNOON AND EARLY EVENING HOURS.
THERE IS A SLIGHT RISK FOR SEVERE WEATHER WITH THIS ACTIVITY THIS
AFTERNOON INTO THIS EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE
MAIN SEVERE THREATS...BUT THERE ALSO IS THE POSSIBILITY OF AN
ISOLATED TORNADO. WIDESPREAD HEAVY RAIN IS NOT ANTICIPATED...BUT
BRIEF PERIODS OF HEAVY RAIN CAN BE EXPECTED WITH ANY THUNDERSTORM
ACTIVITY.

NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS CENTRAL IOWA.
FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST THURSDAY THROUGH
FRIDAY NIGHT. THE CHANCE OF SEVERE WEATHER IS UNCERTAIN AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS
EVENING.

IAZ004>007-015>017-023>028-033>036-161000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-
531 AM CDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING THROUGH
THIS EVENING. THE GREATEST CHANCES FOR THUNDERSTORMS IS DURING
THE AFTERNOON AND EARLY EVENING HOURS. THERE IS A MODERATE RISK
FOR SEVERE WEATHER WITH THIS ACTIVITY THIS AFTERNOON INTO THIS
EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN SEVERE
THREATS...BUT THERE ALSO IS THE POSSIBILITY OF AN ISOLATED
TORNADO. WIDESPREAD HEAVY RAIN IS NOT ANTICIPATED...BUT BRIEF
PERIODS OF HEAVY RAIN CAN BE EXPECTED WITH ANY THUNDERSTORM
ACTIVITY.

NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS CENTRAL IOWA.
FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST THURSDAY THROUGH
FRIDAY NIGHT. THE CHANCE OF SEVERE WEATHER IS UNCERTAIN AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS
EVENING.

ALBRECHT

In the hours before

Local storm report, Jun 15, 2:48 AM CST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
348 AM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     TSTM WND GST     4 S EVANSDALE           42.40N 92.28W
06/15/2008  E65 MPH          BLACK HAWK         IA   TRAINED SPOTTER

            STRONG WINDS IN WASHBURN NOW.

&&

RDONAVON
Local storm report, Jun 15, 3:22 AM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
422 AM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     TSTM WND DMG     WATERLOO                42.49N 92.35W
06/15/2008                   BLACK HAWK         IA   LAW ENFORCEMENT

            LARGE TREES DOWN IN THE SOUTHERN END OF WATERLOO.
            POWERLINES TAKEN DOWN AS WELL. ANOTHER TREE REPORTED DOWN
            IN EVANSDALE.

&&

RDONAVON
Local storm report, Jun 15, 3:30 AM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
430 AM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     TORNADO          3 W THOR                42.69N 94.11W
06/15/2008                   HUMBOLDT           IA   PUBLIC

            LAW ENFORCMENT RELAYED REPORT.

&&

RDONAVON
Local storm report, Jun 15, 3:39 AM CST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
439 AM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     TSTM WND DMG     GLADBROOK               42.19N 92.71W
06/15/2008                   TAMA               IA   LAW ENFORCEMENT

            LARGE TREE DOWN

&&

RDONAVON
Local storm report, Jun 15, 3:53 AM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
453 AM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND DMG     GOLDFIELD               42.74N 93.92W
06/15/2008                   WRIGHT             IA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN WITH MANY UPROOTED.

0205 AM     TSTM WND DMG     EAGLE GROVE             42.67N 93.90W
06/15/2008                   WRIGHT             IA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN AND SEVERAL UPROOTED. NUMEROUS
            REPORTS OF A FUNNEL CLOUD IN THE AREA.

&&

RDONAVON
Local storm report, Jun 15, 4:23 AM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
523 AM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     TSTM WND DMG     2 ESE WILLIAMS          42.48N 93.51W
06/15/2008                   HAMILTON           IA   LAW ENFORCEMENT

            GRAIN BIN ON THE ROAD AND POWERLINES DOWN. POSSIBLE
            TORNADO DAMAGE.

&&

RDONAVON

The radar

The Des Moines radar (KDMX), 123 km away, was scanning. The volume nearest the first event began at 14:28 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Adams

When
June 15, 8:30 AM CST
Where
Adams County, 2.5 mi WSW of Carbon
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.030, -94.870

Hail, Adams

When
June 15, 8:37 AM CST
Where
Adams County, 0.52 mi E of Carbon
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
41.050, -94.820

Hail, Adams

When
June 15, 8:43 AM CST
Where
Adams County, 0.87 mi NW of Corning
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
40.990, -94.740

Thunderstorm Wind, Taylor

When
June 15, 9:00 AM CST
Where
Taylor County, 0.52 mi W of Lenox
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.880, -94.560

Thunderstorm Wind, Union

When
June 15, 9:16 AM CST
Where
Union County, 3.42 mi ESE of Creston
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.050, -94.310

From Iowa Department of Transportation RWIS site.

Thunderstorm Wind, Ringgold

When
June 15, 9:29 AM CST
Where
Ringgold County, 2.09 mi NE of Ellston
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.850, -94.070

A few small limbs were downed.

Thunderstorm Wind, Decatur

When
June 15, 9:37 AM CST
Where
Decatur County, 0.52 mi W of Grand River
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.820, -93.960

Hail, Boone

When
June 15, 9:41 AM CST
Where
Boone County, 1.38 mi S of Boone
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
42.050, -93.880

Dime to nickel size hail reported by the Boone County Sheriff.

Thunderstorm Wind, Decatur

When
June 15, 9:43 AM CST
Where
Decatur County, 0.87 mi NW of Decatur City
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.740, -93.830

Thunderstorm Wind, Decatur

When
June 15, 9:46 AM CST
Where
Decatur County, 1.25 mi WNW of Leon
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.740, -93.750

Large tree limbs were blown down.

Thunderstorm Wind, Wayne

When
June 15, 10:22 AM CST
Where
Wayne County, 0.69 mi S of Corydon
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.760, -93.320

Several 4 to 5 inch diameter tree limbs were down, along with power lines down. Some power outages were reported in the town of Corydon.

Thunderstorm Wind, Wayne

When
June 15, 10:30 AM CST
Where
Wayne County, 2.21 mi ENE of Sewal
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.640, -93.260

Several large trees down in the town of Sewal, blocking roadways. One large Catalpa tree was blown down.

Thunderstorm Wind, Wayne

When
June 15, 10:37 AM CST
Where
Wayne County, Seymour
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
40.680, -93.120

Numerous medium to large trees and small branches blown down. Reported by WHO TV 13.

Thunderstorm Wind, Appanoose

When
June 15, 10:52 AM CST
Where
Appanoose County, Cincinnati
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.630, -92.920

Several small limbs were blown down.

Thunderstorm Wind, Davis

When
June 15, 11:10 AM CST
Where
Davis County, 3.81 mi SW of Mark
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.610, -92.630

Tree limbs blown down on Highway 202 just north of Coatsville.

Thunderstorm Wind, Appanoose

When
June 15, 11:12 AM CST
Where
Appanoose County, 0.87 mi NW of Moulton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.690, -92.680

Several small tree limbs were blown down.

Thunderstorm Wind, Davis

When
June 15, 11:28 AM CST
Where
Davis County, 1.72 mi WSW of Stiles
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.620, -92.380

Tree limbs down on the 29000 block of Nuthatch Ave.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94060, 94052, 94053, 94061, 94062, 94063, 94064, 94054, 94065, 94066, 94055, 94056, 94057, 94067, 94058, 94068, 94059.